Question 1 · Hard
A 38-year-old woman was found to have a TSH of 8.9 mIU/L (0.4-4.0) with a low-normal free T4 and positive TPO antibodies, and she started levothyroxine. Ten days later she has vomiting, dizziness and a blood pressure of 84/52 mm Hg, and she has noticed darker skin for several months. Results: sodium 127 mmol/L, potassium 6.0 mmol/L, glucose 58 mg/dL [3.2 mmol/L], 8 AM cortisol 2.4 µg/dL [66 nmol/L], ACTH 780 pg/mL [172 pmol/L] (reference 7-63 pg/mL [1.5-13.9 pmol/L]), plasma renin activity high. Which conclusion best fits these results?
- ASecondary adrenal insufficiency from pituitary failure
- BPrimary adrenal insufficiency unmasked by thyroxine
- CThyrotoxic crisis from an excessive thyroxine dose
- DMyxedema crisis from undertreated hypothyroidism
Show answerHide answer
Answer: B · Primary adrenal insufficiency unmasked by thyroxine
A very low cortisol with a markedly raised ACTH means the adrenal cortex itself has failed, which is primary adrenal insufficiency; the darker skin comes from ACTH and related peptides. High potassium, low sodium and high renin show that aldosterone is also lacking, which does not happen in pituitary disease, where ACTH is low or normal. Thyroid hormone speeds the clearance of cortisol, so starting levothyroxine in untreated adrenal insufficiency can bring on an adrenal crisis. Cortisol deficiency can itself raise TSH mildly, and autoimmune Addison disease often accompanies autoimmune thyroiditis, so glucocorticoid should be replaced before thyroxine when both are present. Neither a myxedema nor a thyrotoxic crisis explains the hyperkalemia or the high ACTH.
- A: Secondary adrenal insufficiency has a low or normal ACTH and spares aldosterone, so potassium stays normal.
- C: Thyrotoxicosis does not cause hyperkalemia, hypoglycemia or a high ACTH.
- D: Her hypothyroidism was mild and is being treated, and myxedema does not raise ACTH or potassium.